Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 10, NWS Wichita, KS

June 17, 2025Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 17, 2025, 5:29 PM CDT for Sedgwick County, Kansas. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2025, 5:29 PM CDT (22:29 UTC)
Expired
Jun 17, 2025, 10:30 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 5 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:35 PM CDTFLASH FLOOD3 Nw Downtown Wichita, KSvehicle stalled in water on 15th St N / N Westridge, Wichita.
Jun 17, 5:36 PM CDTFLASH FLOODBel Aire, KSStalled vehicle in 4 feet of water.
Jun 17, 5:39 PM CDTFLASH FLOOD1 Ne Downtown Wichita, KSvehicle stalled in water.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-493 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
751 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

372 
WGUS53 KICT 172229
FFWICT
KSC173-180330-
/O.NEW.KICT.FF.W.0010.250617T2229Z-250618T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
529 PM CDT Tue Jun 17 2025

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Sedgwick County in south central Kansas...

* Until 1030 PM CDT.

* At 529 PM CDT, emergency management reported numerous flooded 
  roadways with multiple reports of stalled vehicles. Between 1 and 
  2 inches of rain have fallen. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Wichita, Derby, Haysville, Park City, Valley Center, Bel Aire, 
  Goddard, Maize, Sedgwick, Colwich, Garden Plain, Mount Hope, 
  Downtown Wichita, Kechi, Andale, Eastborough, Bentley, West 
  Wichita, Eisenhower National Airport and South Wichita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3755 9769 3791 9770 3791 9716 3754 9716

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:23 PM CDT, 2 hours 6 minutes earlier. Its key messages:

  • Severe storm and flooding potential through this evening.
  • Increasing heat/humidity late week and through the weekend.
Area forecast discussion, Jun 17, 3:23 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
323 PM CDT Tue Jun 17 2025

.KEY MESSAGES...

- Severe storm and flooding potential through this evening.

- Increasing heat/humidity late week and through the weekend.

&&

.DISCUSSION...
Issued at 322 PM CDT Tue Jun 17 2025

The main forecast concern is severe thunderstorm and flooding
potential through this evening. Thunderstorm activity is currently
ongoing generally along the Highway 56 corridor within a zone of
strong 850-700mb warm advection and in vicinity of an old outflow
boundary slowing sagging south. In the short-term this activity will
pose a marginally severe hail/wind threat, along with very heavy
rainfall and flooding concerns.

As we head into the late afternoon and evening, we're watching the
potential for this current activity to gradually sink south-
southeast and possibly strengthen as these storms encounter a more
unstable environment amidst impressive vertical shear for mid-June
standards. The best near-surface based instability and low-level
convergence looks to be near the KS/OK border on south in vicinity
of a stalled frontal zone, which could be the greatest potential for
higher-end severe weather through the evening in the form of very
large hail, damaging winds, and possibly a tornado or two,
especially if an HP supercell or two can manage to develop ahead of
the approaching upscale growth. However, activity currently
approaching from the west-northwest could gradually strengthen as
well as we head into early evening, as instability continues to
increase amidst a favorable shear profile. The primary risks will be
damaging winds and perhaps large hail, although given the impressive
low-level shear north of the frontal zone can't rule out a tornado
or two, especially if the airmass can become rooted closer to the
boundary layer.

After this first round of thunderstorms pushes through late this
afternoon and early evening, short-term guidance supports another
round of storms coming moving in from the west-northwest early to
mid-evening, with a continued threat for damaging winds and perhaps
some large hail. Thinking the severe threat should exit southeast
Kansas by around midnight.

Additionally, given the rainfall last into early today, along with
multiple rounds through this evening, areas of flash flooding and
river flooding are likely, especially generally along and south of
the Highway 56 corridor.

Quiet weather looks to return Wednesday, with seasonable
temperatures mostly in the 80s. As we head into late week and this
weekend, building upper ridging will support increasing summer heat,
with highs in the 90s to possibly near 100 degrees expected. Given
the wet antecedent conditions, humidity will likely be an issue as
well, increasing the potential for 100-105+ degree heat indices.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1258 PM CDT Tue Jun 17 2025

In the immediate short term, ongoing thunderstorms are the
concern which have focused along a mid level boundary. They have
generally stayed between the TAF sites but could encroach on a
couple which is why tempo groups were utilized. Amendments may
be needed given the ongoing activity.

This is a complicated forecast in trying to determine the
timing and location for the next round for many sites which
could become more surface based. There could be a longer
stretch of time with continued showers and storms. Severe storms
with up to baseball sized hail and wind gusts to 80 mph are
still a possibility, but it depends on the response in the
environment. The best chances are for KHUT and KICT to see
severe storms. Changes are likely to the forecast given
observational trends. Precipitation should shift to the east
tonight into Wednesday morning. Clouds should push east as well
with better flying conditions anticipated for Wednesday.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday afternoon for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

DISCUSSION...ADK
AVIATION...VJP
Hazardous weather outlook, Jun 17, 3:31 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
331 PM CDT Tue Jun 17 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
331 PM CDT Tue Jun 17 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Evening into Tonight

Strong to severe thunderstorms are expected into tonight across
southern Kansas. All hazards are possible including large hail up to
golf ball, damaging winds near 80 mph, and a tornado or two.
Additional heavy rainfall will increase the flooding potential or
aggravate ongoing flooding. Please refer to the latest watch and
warnings for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More thunderstorms could linger across southeast Kansas early
Wednesday morning.

Heat indices are forecast to approach 100 degrees across the entire
area Friday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Jun 17, 5:11 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
511 PM CDT Tue Jun 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     Tstm Wnd Dmg     3 NW East Wichita       37.72N 97.29W
06/17/2025                   Sedgwick           KS   Storm Chaser

            Six inch diameter branches down.

&&
Local storm report, Jun 17, 5:14 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
514 PM CDT Tue Jun 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Tstm Wnd Gst     2 NNW Mcconnell Air For 37.65N 97.28W
06/17/2025  E70 MPH          Sedgwick           KS   Trained Spotter

            60 to 70 mph wind estimate at Pawnee and
            Oliver.

&&
Local storm report, Jun 17, 5:19 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
519 PM CDT Tue Jun 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     Tstm Wnd Gst     3 SSE Bel Aire          37.73N 97.26W
06/17/2025  E60 MPH          Sedgwick           KS   Mesonet

&&
Local storm report, Jun 17, 5:23 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
523 PM CDT Tue Jun 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Hail             4 SSW Conway Springs    37.33N 97.67W
06/17/2025  E1.75 Inch       Sumner             KS   Law Enforcement

&&
Local storm report, Jun 17, 5:24 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
524 PM CDT Tue Jun 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tstm Wnd Gst     Mcconnell Air Force Bas 37.62N 97.26W
06/17/2025  M61 MPH          Sedgwick           KS   ASOS

&&
Local storm report, Jun 17, 5:29 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
529 PM CDT Tue Jun 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             2 NNW East Wichita      37.71N 97.27W
06/17/2025  E1.25 Inch       Sedgwick           KS   Trained Spotter

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:48 AM CDTSevere Thunderstorm WarningICTRussell57 min
Jun 17, 1:01 AM CDTSevere Thunderstorm WarningICTLincoln44 min
Jun 17, 1:14 AM CDTSevere Thunderstorm WarningICTLincoln, Russell31 min
Jun 17, 1:41 AM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton, Ellsworth, Lincoln, Rice, Russell, Saline64 min
Jun 17, 2:31 AM CDTFlood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more32 hr
Jun 17, 2:41 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Harvey, McPherson, Marion, Reno and 2 more64 min
Jun 17, 3:18 AM CDTSevere Thunderstorm Warning Destructive damage threatICTHarvey, McPherson, Reno, Rice42 min
Jun 17, 3:34 AM CDTSevere Thunderstorm Warning Considerable damage threatICTHarper, Harvey, Kingman, McPherson, Marion, Reno and 2 more56 min
Jun 17, 3:41 AM CDTSevere Thunderstorm Warning Destructive damage threatICTHarvey, Marion, Reno, Sedgwick64 min
Jun 17, 3:55 AM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, McPherson, Reno, Rice, Saline65 min
Jun 17, 4:17 AM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Chase, Harvey, McPherson, Marion, Sedgwick58 min
Jun 17, 4:24 AM CDTSevere Thunderstorm Warning Destructive damage threatICTButler, Cowley, Sedgwick, Sumner66 min
Jun 17, 4:31 AM CDTSevere Thunderstorm Warning Destructive damage threatICTButler, Cowley, Sedgwick, Sumner59 min
Jun 17, 4:42 AM CDTFlash Flood Warning Considerable damage threatICTSedgwick7 hr
Jun 17, 4:45 AM CDTSevere Thunderstorm Warning Destructive damage threatICTButler, Sedgwick45 min
Jun 17, 5:04 AM CDTSevere Thunderstorm WarningICTHarper, Sumner26 min
Jun 17, 5:14 AM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Sedgwick46 min
Jun 17, 5:27 AM CDTSevere Thunderstorm WarningICTCowley, Harper, Sumner48 min
Jun 17, 5:32 AM CDTFlash Flood Warning Considerable damage threatICTMcPherson13 hr
Jun 17, 5:36 AM CDTSevere Thunderstorm Warning Destructive damage threatICTCowley54 min
Jun 17, 8:13 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner25 min
Jun 17, 9:38 AM CDTRiver Flood WarningICTSaline13 hr
Jun 17, 9:38 AM CDTRiver Flood WarningICTMcPherson, Saline11 hr
Jun 17, 9:38 AM CDTRiver Flood WarningICTMcPherson17 hr
Jun 17, 9:38 AM CDTRiver Flood WarningICTSaline11 hr
Jun 17, 11:38 AM CDTRiver Flood WarningICTCowley, Sumner52 hr
Jun 17, 11:38 AM CDTRiver Flood WarningICTHarvey, Reno4 days
Jun 17, 11:38 AM CDTRiver Flood WarningICTMarion39 hr
Jun 17, 11:38 AM CDTRiver Flood WarningICTButler61 hr
Jun 17, 11:38 AM CDTRiver Flood WarningICTHarvey4 days
Jun 17, 11:38 AM CDTRiver Flood WarningICTButler, Cowley66 hr
Jun 17, 2:17 PM CDTAreal Flood WarningICTBarton, Rice4 hr
Jun 17, 2:43 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice47 min
Jun 17, 3:09 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice11 min
Jun 17, 3:32 PM CDTAreal Flood WarningICTChase, Marion6 hr
Jun 17, 3:47 PM CDTRiver Flood WarningICTAllen68 hr
Jun 17, 3:47 PM CDTRiver Flood WarningICTAllen, Neosho29 hr
Jun 17, 3:47 PM CDTRiver Flood WarningICTSumner3 days
Jun 17, 3:47 PM CDTRiver Flood WarningICTCowley4 days
Jun 17, 3:47 PM CDTRiver Flood WarningICTNeosho4 days
Jun 17, 3:47 PM CDTRiver Flood WarningICTLabette, Neosho5 days
Jun 17, 3:47 PM CDTRiver Flood WarningICTCherokee, Labette66 hr
Jun 17, 3:47 PM CDTRiver Flood WarningICTReno, Rice4 days
Jun 17, 4:04 PM CDTSevere Thunderstorm WarningICTHarper, Kingman56 min
Jun 17, 4:21 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Jun 17, 4:34 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick41 min
Jun 17, 4:41 PM CDTTornado Warning Tornado observedICTHarper, Kingman23 min
Jun 17, 5:02 PM CDTSevere Thunderstorm Warning Considerable damage threatICTHarper, Kingman, Sumner43 min
Jun 17, 5:07 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Sedgwick53 min
Jun 17, 5:22 PM CDTSevere Thunderstorm WarningICTHarper, Kingman38 min
Jun 17, 5:39 PM CDTSevere Thunderstorm Warning Destructive damage threatICTSumner51 min
Jun 17, 5:55 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler65 min
Jun 17, 5:59 PM CDTSevere Thunderstorm WarningICTHarper, Kingman61 min
Jun 17, 6:24 PM CDTSevere Thunderstorm Warning Considerable damage threatICTCowley, Sumner51 min
Jun 17, 6:33 PM CDTAreal Flood WarningICTSumner16 hr
Jun 17, 6:37 PM CDTSevere Thunderstorm WarningICTButler, Greenwood22 min
Jun 17, 6:50 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner41 min
Jun 17, 6:59 PM CDTAreal Flood WarningICTMcPherson16 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.